The number of hospital admissions for life-threatening allergic reactions has more than doubled in the last 20 years, new figures show.
Data obtained by the drugs regulator the Medicines and Healthcare products Regulatory Agency (MHRA) shows there were 25,721 admissions to England’s hospitals for allergies and anaphylaxis in 2022-23, more than double the 12,361 two decades before.
For food-related anaphylaxis and other adverse reactions, the figures jumped from 1971 admissions in 2002-03 to 5013 last year.
All the admissions are the most serious cases as they required hospital admission.
The figures suggest anaphylaxis is on the increase, although some of the rise may be due to changes in population figures.
Drugs Regulator Updates Guidance
The MHRA said it has now strengthened its guidance on how to recognise and respond to the signs of anaphylaxis, including the use of adrenaline auto-injectors (EpiPen and Jext), which are prescribed to people at risk of anaphylaxis. It said the steps taken immediately in response to anaphylaxis can be the difference between life and death.
Anaphylaxis is a life-threatening allergic reaction that happens very quickly. It can be caused by food, medicine or insect stings. Symptoms come on rapidly and include swelling of the throat and tongue; difficulty breathing or breathing very fast; difficulty swallowing, tightness in the throat or a hoarse voice; wheezing, coughing or noisy breathing; feeling tired or confused; feeling faint, dizzy or fainting; and blue, grey or pale skin, lips or tongue. People may also have a rash which is swollen, raised or itchy.
In updated guidance, the MHRA offered people fresh advice on lying down if they think they are suffering anaphylaxis. It said people at risk of anaphylaxis should always carry two auto-injectors, regularly check they have not expired, and ensure they know how to use the brand prescribed to them.
In order of the steps they should take, the MHRA guidance says people should: use their auto-injector pen immediately if they have any signs of anaphylaxis; immediately dial 999 and say anaphylaxis; lay down flat and raise their legs (or if pregnant, lay on the left side); stay lying down even if they feel better and use a second auto-injector if they have not improved after five minutes.
Laura Squire, MHRA chief officer for healthcare quality and access, said: “These figures highlight just how serious the consequences of allergies can be, and the rising numbers of hospitalisations highlight the need to know how to act in an emergency. Knowing how to use an adrenaline auto-injector and what to do afterwards is crucial when responding in an emergency, whether you’re having the reaction yourself or helping someone else."